Hail, Reno
- When
- June 30, 9:35 PM CST to 9:38 PM CST
- Where
- Reno County, 3.87 mi WSW of Willowbrook
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.070, -98.060
No damage was reported.
Late in the evening of the 30th, a severe thunderstorm produced hail in and around Hutchinson. Of the 5 hail reports received, 2 achieved severity between 5 and 10 miles west of Hutchinson between 2130 and 2145 CST.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Late in the evening of the 30th, a severe thunderstorm produced hail in and around Hutchinson. Of the 5 hail reports received, 2 achieved severity between 5 and 10 miles west of Hutchinson between 2130 and 2145 CST. The largest hail was a golfball-sized specimen that was reported 8 miles west of Hutchinson and 2135 CST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 30, 5:32 PM CST, 4 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 632 PM CDT MON JUN 30 2014 ...UPDATED FOR 00Z AVIATION DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 250 PM CDT MON JUN 30 2014 UPPER TROUGHING WILL DIG SOUTHEASTWARD ACROSS THE NORTHERN PLAINS/UPPER MISSISSIPPI VALLEY THIS AFTERNOON THROUGH TUESDAY. THIS WILL ALLOW A COLD FRONT...STRETCHING FROM IOWA TO NORTHWEST KS EARLY THIS AFTERNOON...TO SINK SOUTHWARD THROUGH A VERY MOIST/UNSTABLE AIRMASS IN OUR FORECAST AREA. ISOLATED THUNDERSTORMS MAY DEVELOP NEAR THE FRONT ACROSS CENTRAL/SOUTH CENTRAL KS AFTER 22Z FROM THE COMBINATION OF CONVERGENCE/STRONG HEATING ALTHOUGH MID-LEVEL TEMPS REMAIN VERY WARM. AS THE FRONT CONTINUES TO PUSH SOUTH INTO SOUTHERN KS THIS EVENING...A PROGGED 40 KNOT SOUTHERLY LOW-LEVEL JET SHOULD INCREASE LOW-LEVEL CONVERGENCE AND MOISTURE TRANSPORT INTO THE FRONT. THIS WILL LIKELY ALLOW THUNDERSTORM COVERAGE TO BECOME MORE NUMEROUS IN THE 01Z-05Z TIME FRAME. EXTREME INSTABILITY (MLCAPES 3000-4500 J/KG) WILL BE IN PLACE LATE THIS PM/EARLY EVE...AS SLIGHTLY STRENGTHENING MID-UPPER FLOW INCREASES DEEP LAYER SHEAR TO 30-40 KNOTS. THIS SUPPORTS SEVERE MULTICELL AND SUPERCELL STRUCTURES LATE THIS PM/EARLY EVE...WITH VERY LARGE HAIL AND DAMAGING WINDS. CANNOT RULE OUT A TORNADO ALONG THE FRONT GIVEN THE EXTREME INSTABILITY. THE SEVERE THREAT SHOULD WANE LATER IN THE EVE/OVERNIGHT WITH THE MAIN THREAT BECOMING HEAVY RAIN/FLOODING. THE BROAD LOW-LEVEL JET NOSING INTO SOUTHWEST/SOUTH CENTRAL KS AND WESTERLY FLOW ALOFT COULD LEAD TO AT LEAST BRIEF STORM ECHO TRAINING IN THIS AREA...WITH WARM CLOUD DEPTHS INCREASING TO 3-4 KM AND ANOMALOUSLY HIGH PW'S OF 1.75-2.40 INCHES. LOCALIZED FLASH FLOODING WILL BE POSSIBLE ESPECIALLY IN SW/SCNTRL KS THIS EVENING BEFORE THE LOW-LEVEL JET VEERS OUT LATE TONIGHT. THE WEAK COLD FRONT WILL PUSH SOUTH OF THE KS/OK BORDER TUESDAY INTO TUESDAY NIGHT...AS AN UNSEASONABLY DEEP UPPER TROUGH ENCOMPASSES THE NORTHERN PLAINS AND UPPER MISSISSIPPI VALLEY. WILL HOLD ONTO LINGERING STORM CHANCES IN THE SOUTH TUESDAY MORNING...WITH CHANCES DIMINISHING TUESDAY NIGHT. DRIER WEATHER IS EXPECTED WEDNESDAY INTO THURSDAY AS SURFACE HIGH PRESSURE BUILDS INTO THE MIDWEST. BELOW SEASONAL TEMPERATURES AND DRIER AIR WILL INFILTRATE OUR AREA BEHIND THE FRONT TUESDAY-THURSDAY. JMC .LONG TERM...(FRIDAY THROUGH MONDAY) ISSUED AT 250 PM CDT MON JUN 30 2014 THE MEAN UPPER FLOW PATTERN WILL FEATURE BROAD UPPER RIDGING ACROSS THE SOUTHERN HALF OF THE CONUS...WITH A BELT OF QUASI-ZONAL FLOW FROM THE PACIFIC NW INTO SOUTHERN CANADA AND THE NORTHEAST CONUS. SEMI-PERSISTENT LEE TROUGHING WILL MAINTAIN SOUTHERLY FLOW OF MOISTURE/INSTABILITY NORTHWARD INTO THE CENTRAL PLAINS. THE MAIN PROSPECTS FOR STORM COMPLEXES IS PROGGED JUST NORTH/NORTHEAST OF OUR FORECAST AREA. HOWEVER...SOME LOW PROBABILITIES (20-40%) APPEAR WARRANTED FOR PARTS OF CENTRAL/SOUTHEAST KS...WITH SEASONALLY VERY WARM/HUMID CONDITIONS AREA-WIDE. JMC && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 632 PM CDT MON JUN 30 2014 SCATTERED STRONG TO SEVERE CONVECTION IS EXPECTED TO DEVELOP BY MID-EVENING ACROSS SOUTH CENTRAL KANSAS. COVERAGE IS EXPECTED TO INCREASE ALONG AND JUST BEHIND A SOUTHWARD MOVING COLD FRONT TONIGHT. WHILE VFR CONDITIONS ARE EXPECTED TO PREVAIL AWAY FROM CONVECTION...WILL INCLUDE MVFR CATEGORY WITH TSRA MENTION FOR NOW. AS CONVECTION BECOMES MORE IMMINENT FOR A TERMINAL...WILL LIKELY AMEND FOR LOWER IFR CATEGORY AS NEEDED. GUSTY SOUTH TO SOUTHWEST WINDS WILL BECOME NORTHERLY BEHIND THE FRONT TONIGHT INTO TUESDAY. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 69 84 64 82 / 80 30 10 10 HUTCHINSON 67 86 62 82 / 70 20 10 10 NEWTON 68 84 62 81 / 70 20 10 10 ELDORADO 67 83 63 81 / 70 30 10 10 WINFIELD-KWLD 69 84 65 83 / 80 50 20 10 RUSSELL 63 84 58 81 / 20 10 10 0 GREAT BEND 63 84 59 81 / 30 20 10 0 SALINA 66 85 59 82 / 30 10 10 0 MCPHERSON 66 85 61 81 / 50 10 10 10 COFFEYVILLE 70 84 66 83 / 50 40 30 10 CHANUTE 69 83 64 81 / 50 30 10 10 IOLA 69 82 63 80 / 50 20 10 10 PARSONS-KPPF 70 83 65 82 / 50 30 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR KSZ067>069-082-083- 091>093. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 835 PM CDT MON JUN 30 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-020145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 835 PM CDT MON JUN 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP DURING THE LATE EVENING...WITH SOUTH CENTRAL THROUGH EAST CENTRAL KANSAS HAVING THE HIGHEST THREAT. THE STRONGER STORMS WILL BE CAPABLE OF HAIL UP TO 2 INCHES IN DIAMETER ALONG WITH 70 MPH WIND GUSTS. IN ADDITION...VERY HIGH RAINFALL RATES WILL BE LIKELY WITH THE STRONGER STORMS WHICH WILL LIKELY CAUSE FLOODING. THE HIGHEST FLOOD THREAT IS OVER SOUTH CENTRAL KANSAS...WHERE A FLASH FLOOD WATCH IS IN EFFECT. SOME MINOR RIVER FLOODING IS EXPECTED TONIGHT ALONG THE COW CREEK IN RICE AND NORTHEAST RENO COUNTY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STORMS WILL BE POSSIBLE TUESDAY AND TUESDAY NIGHT ACROSS SOUTHERN KANSAS AND AGAIN FOR THE WEEKEND OVER PARTS OF CENTRAL AND SOUTHEAST KANSAS. STRONG STORMS WILL BE POSSIBLE WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL LIKELY BE NEEDED THIS EVENING ACROSS SOUTH CENTRAL AND PORTIONS OF SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
936 PM CDT MON JUN 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 PM HAIL NEWTON 38.04N 97.34W
06/30/2014 E0.50 INCH HARVEY KS TRAINED SPOTTER
&&
JMCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1006 PM CDT MON JUN 30 2014 KSZ067-010330- RENO- 1006 PM CDT MON JUN 30 2014 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL RENO COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 1030 PM CDT * AT 1004 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR PARTRIDGE...OR 12 MILES SOUTHWEST OF HUTCHINSON...MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... YODER. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. && LAT...LON 3800 9778 3774 9787 3794 9833 3807 9825 TIME...MOT...LOC 0306Z 278DEG 19KT 3793 9804 PEARCE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1030 PM CDT MON JUN 30 2014
KSZ052-068-010415-
HARVEY-MARION-
1030 PM CDT MON JUN 30 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN HARVEY COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHERN MARION COUNTY IN CENTRAL KANSAS...
* UNTIL 1115 PM CDT
* AT 1028 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR WALTON...OR 11 MILES NORTHEAST
OF NEWTON...MOVING NORTHEAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
PEABODY AND FLORENCE.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
&&
LAT...LON 3829 9684 3809 9684 3809 9715 3803 9716
3802 9745 3817 9744 3818 9737 3829 9737
TIME...MOT...LOC 0330Z 225DEG 8KT 3817 9721
PEARCEThe Wichita radar (KICT), 71 km away, was scanning. The volume nearest the first event began at 03:37 UTC.
2 hail, 1 flood. Local standard time, as filed.
No damage was reported.
This was a delayed report.
Street flooding occurred across Hutchinson.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533871, 533872, 533873.